Statins increase risk of postoperative delirium in elderly patients

The use of statins is associated with a 28% increased risk of postoperative delirium in elderly patients, found University of Toronto professor Dr. Donald Redelmeier and colleagues in a retrospective cohort analysis involving more than 280 000 patients.

Ontario's Institute for Clinical Evaluative Sciences (ICES) looked at elderly patients who underwent elective surgery in Ontario and who had received 2 or more prescriptions for statins in the year before surgery, including at least one prescription in the 90 days preceding surgery. Many patients took multiple medications, underwent abdominal, musculoskeletal or urogenital surgery which had a mean duration of about 115 minutes.

Delirium, in addition to causing anxiety in patients and families, contributes to longer hospital stays, a prolonged need for intensive care, and can disrupt and delay care.

They found that 1 in 14 elderly patients were taking statins before surgery and 1 in 90 experienced delirium. Longer surgeries and age over 70 years increased the risk of delirium.

"Our results suggest that this association was more than a coincidence, particularly among patients who received higher doses of statins and had longer duration noncardiac surgeries," state Dr. Redelmeier and colleagues. "The association between statins and risk of delirium was distinct and was not observed with other lipid-lowering medications, cardiovascular medications or common drugs that reflect underlying chronic diseases but have no major effects on the cardiovascular system."

The researchers suggest patients temporarily stop taking statins before surgery to lower their risk. If needed, restarting statins after surgery might provide their heart protecting benefits without the risk of delirium.

Source: Canadian Medical Association Journal


Explore further

Study reveals worrying decline in medication use after heart surgery

Citation: Statins increase risk of postoperative delirium in elderly patients (2008, September 22) retrieved 18 October 2019 from https://medicalxpress.com/news/2008-09-statins-postoperative-delirium-elderly-patients.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
 shares

Feedback to editors

User comments

Sep 23, 2008
Statins inhibit the formation cholesterol in the body and thus in the brain. It follows that when enough of this building block is removed from the brain it cannot function properly. Thus this report and the reported side effect of amnesia after taking a dose of statin.

I have to ask why, after all these years and still NO evidence of ANY medical benefit, are elderly people still prescribed life time statin therapy?

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more